Painkiller Overdose

  1. Table of ContentsPrint
  2. Signs and Symptoms of Painkiller Overdose
  3. Risk Factors for Painkiller Overdose
  4. What to Do in Case of Overdose
  5. Addiction and Treatment
  6. Understanding the Painkiller Epidemic

Man taking painkillersSome of the most predominantly prescribed pain management medications are opioid analgesics (painkillers). These prescription drugs interact with opioid receptors throughout the brain, initiating a chain of events that ultimately brings pain relief to the user.

The interaction between painkillers and specific opioid receptors also results in activation of our reward centers—a phenomenon that is brought on by the resultant surge of the neurotransmitter dopamine, which creates a feeling of euphoria and well-being. These effects, which are similar to those of heroin (another opioid), reinforce patterns of abuse and can quickly lead to addiction, as many users will continue to increase their doses to achieve these effects as their tolerance develops. Continually increasing the dose also puts you at severe risk for opioid overdose, which can be fatal.

Signs and Symptoms of Painkiller Overdose

The World Health Organization describes an “opioid overdose triad” of 3 major symptoms that indicate overdose on opioids. These are:

  • Constricted (pinpoint) pupils.
  • Loss of consciousness.
  • Depressed respiration (slowed breathing).

Other indications of overdose may include:

  • Cold, clammy skin.
  • Drowsiness.
  • Lowered blood pressure (hypotension).
  • Weak pulse.
  • Nausea/vomiting.

Treatment Advisors Are On Call 24/7
Who Answers?
Thinking About Getting Rehab?

Risk Factors for Painkiller Overdose

While any abuse of prescription painkillers is dangerous, there are certain factors that may compound the risk of overdose:

  • Snorting or injecting the medication.
  • Continually increasing your dose.
  • Taking the medication in situations where the dose is unknown.
  • Taking opioids that are counterfeit or laced with other drugs.


What to Do in Case of Overdose

Opioid overdose is very serious and potentially fatal if not acted upon quickly. If someone in your life is abusing opioids, you should be prepared to react in an efficient and effective manner, so as to give the victim the best chance for survival.

The Substance Abuse and Mental Health Service Administration (SAMHSA) has provided a detailed guide for what to do in the event of an opioid overdose, whether you are a first responder or family member/friend. Essentially, if you believe someone has overdosed on opioids, you’ll need to take some basic steps:

1. Call 911.

Woman picking up phone to call 911

It is important to remain calm during this process and explain the situation to emergency services. Be prepared to clearly give your location.

2. Check for signs of overdose.

If you believe the person has overdosed, be sure to closely monitor his or her breathing. If when the victim is exhaling, you hear a very distinct labored sound coming from the throat, that could be an indication of what medical experts refer to as the “death rattle,” a potential sign of imminent death. In this event, you will need to provide CPR, if you are trained to do so.

3. Administer naloxone.

If you are equipped with and trained to administer the “antidote” drug naloxone, you should do so as soon as you’re confident the person has overdosed on opioids.

Naloxone should take effect in 3-5 minutes. Continue monitoring the victim and providing CPR (if trained to do so) until help arrives.


Addiction and Treatment

One of the first steps to achieving treatment for an addiction is supervised detoxification.  While detoxing from opioid pain relievers isn’t usually dangerous, withdrawal symptoms can be severe and unpleasant; if left unmanaged, they can increase the chance of relapse. Many seek help to successfully quit painkillers by entering a professional detoxification center.


Opioid effects, similar to those of heroin, reinforce patterns of abuse and can quickly lead to addiction, as many users will continue to increase their doses, which can later lead to a fatal overdose

Experiencing or witnessing an overdose can be a traumatic experience. In either case, it should be a call to action to get help.

Supervised detoxification centers provide medically monitored care to ensure the safety and well-being of the client. Some supervised detox centers also administer medication to alleviate withdrawal symptoms. This kind of intervention, called medically assisted treatment, or MAT, is supported in research and endorsed by the Substance Abuse and Mental Health Services Administration (SAMHSA) for the treatment of opioid addiction.

Supervised detox centers exist in isolation or they may be one component of care in a longer-term inpatient drug treatment program. Once detoxification is complete, patients can proceed with a treatment plan created before or during detox, which may include either inpatient or outpatient treatment.

Inpatient care provides around-the-clock supervision and may be the preferable option for people struggling with especially stubborn addictions. For some people, however, particularly those with strong home support networks and/or relatively mild addictions, outpatient treatment may be appropriate. Outpatient programs offer many of the services of an inpatient program, but care is limited to prescribed times during the week when the patient is available.


Worried about yourself or someone you love?
Find out how to help a painkiller addict.


Understanding the Painkiller Epidemic

In recent years, federal agencies have described the abuse of prescription painkillers as reaching epidemic proportions. In fact, this epidemic has moved beyond our shores and now impacts multiple regions throughout the world. Up to 36 million people abuse opioids globally, according to the National Institute on Drug Abuse (NIDA). The US though has been hit particularly hard, however. NIDA estimates that 2.1 million people in the country are currently suffering from an opioid painkiller addiction.

Scientists believe there are a number of reasons for the rise in popularity of opioid abuse.

  • The dramatic increase in opioid prescription rates. From 1991 to 2013, prescriptions for opioid painkillers increased by almost 300%, per NIDA. This increase is correlated with a number of negative consequences, including a rise in abuse. The CDC reported a sharp rise in the number of emergency department visits involving opioid analgesics from 2004 to 2008; visits shot up from 144,600 to 305,900.
  • Culture of acceptance. NIDA states that our society is increasingly accepting of the use of prescription medications for various ailments.
  • Aggressive marketing strategies. Pharmaceutical companies that manufacture opioid painkillers promote these drugs aggressively to both consumers and physicians.

Opiates to heroin stat (NIDA report)

The result of this trifecta has been disastrous, especially in particular regions of the US. One of the hardest hit areas has been the northeast. A worrying trend has been the recent appearance of fentanyl on the streets—an opioid analgesic 80-100 times more potent than morphine and much more potent than even heroin. Fentanyl has been linked with numerous fatalities in the northeast, and, now, as reported by SFGate.com, has infiltrated the streets of Sacramento County, where 7 deaths have now been associated with fentanyl. Recent news has also shown that the death of iconic musician, Prince, has been attributed to fentanyl overdose.

Opioids now account for the greatest proportion of the prescription drug abuse problem.  Overdose deaths associated with prescription opioid painkillers have tripled in the last 20 years, surpassing deaths caused by either heroin or cocaine (NIDA, 2014). The Department of Health and Human Services found that in 2014 alone, 28,000 people died of an opioid overdose, half of which were attributed to prescription opioids.

Opioid painkillers are a problem in and of themselves. However, research is also suggesting a link connecting the abuse of prescription opioids to heroin. Per the CDC, nonmedical prescription painkiller users are 40 times more likely to become addicted to heroin at some point. Prescription painkiller users often shift to heroin because of the cost and accessibility.

It is not necessary to continue struggling with opioid addiction and risk fatal overdose. Help is available. Call 1-888-744-0069Who Answers? to speak confidentially to someone today.


Sources:

×

Talk with an Addiction Rehab Advisor.

1-888-744-0069 Who Answers?